Virginia, 2018Damaging Winds in Virginia, June 3, 2018
June 3, 2018 · NWS MRX · 2 events in 1 county or zone
A few storms became severe in a strongly unstable environment ahead of a cold front during the afternoon. The storms produced a couple reports of small hail but, the main impact was from a few reports of damaging winds gusts along with some localized flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few storms became severe in a strongly unstable environment ahead of a cold front during the afternoon. The storms produced a couple reports of small hail but, the main impact was from a few reports of damaging winds gusts along with some localized flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 3, 1:47 PM EST, 13 minutes earlier.
Area forecast discussion, Jun 3, 1:47 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
247 PM EDT Sun Jun 3 2018
.SHORT TERM...(Tonight and Monday)...
The focus of the short-term forecast will be on the cold front
approaching from the west. Current radar imagery indicates a line of
showers and storms developing along this boundary across the
Cumberland Plateau. Temperatures are in the the low to mid 80s with
dewpoints in the upper 60s and low 70s, producing SBCAPE values of
1500-2500 J/Kg across the region. The main upper level trough is
well to the north across the Great Lakes but 0-6 bulk shear values
are around 20-30 kts. Seeing a minor increase in PW values ahead of
the boundary with some low-level convergence. PW values range from
around 1.4-1.6 inches, which is around the 50th-75th percentile for
early June. Forecast thinking has not really changed from previous,
expect there will be a few strong to marginally severe storms this
afternoon through about 6pm. Damaging winds, hail up to quarter
size, and localized flash flooding from heavy rainfall will be the
main impacts. Models all indicate that the front will move through
rather quickly this afternoon and evening with dry air moving in
overnight. Dewpoints are currently in the upper 50s to low 60s
across W TN.
Temperatures will be noticeably cooler tonight with lows in the mid
50s to low 60s. The drier air and winds around 5-10 mph should
prevent any widespread fog formation tonight. A beautiful day is
forecast on Monday with dewpoints in the 50s highs in the upper 70s
and low 80s with no rain chances.
.LONG TERM...(Monday night through Saturday)...
Dry northwesterly flow will continue over the Southern
Appalachian Region Monday night into Tuesday for continued dry
conditions and normal to slightly below normal seasonal
temperatures. Tuesday night...a broad...weakening boundary will
settle south and into our northern areas. There may be enough
moisture and lift associated with the boundary to generate a few
isolated showers...possibly with a stray rumble of thunder. By
Wendesday...the boundary should weaken just enough to minimize
the chance of convection but should still generate a few bands of
clouds...so expect a mainly dry day. Model and run consistency
becomes rather poor through the rest of the extended and
confidence is low. The current tend is towards a dry Thursday.
Friday is shaping up to be a transition day with the next system
moving into the region for the weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 61 84 60 85 / 0 0 0 10
Knoxville McGhee Tyson Airport, TN 60 82 57 82 / 10 0 0 10
Oak Ridge, TN 59 82 57 83 / 0 0 0 10
Tri Cities Airport, TN 55 78 54 79 / 10 0 0 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
MA/MJB
Hazardous weather outlook, Jun 3, 2:13 AM EST, 11 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
313 AM EDT Sun Jun 3 2018
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-040715-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
313 AM EDT Sun Jun 3 2018 /213 AM CDT Sun Jun 3 2018/
This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.
.DAY ONE...Today and Tonight
Scattered to numerous showers and thunderstorms can be expected
today as a cold front swings through, especially during the
afternoon. Some of these storms may be strong to severe with
damaging winds the primary threat. Large hail and localized
flooding will also be possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon.
In the hours before
Special weather statement, Jun 3, 1:53 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
253 PM EDT SUN JUN 3 2018
TNZ069-071-031945-
Knox TN-NW Blount TN-
253 PM EDT SUN JUN 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KNOX AND NORTH CENTRAL
BLOUNT COUNTIES UNTIL 345 PM EDT...
At 252 PM EDT, Doppler radar was tracking a strong thunderstorm over
Knoxville, moving southeast at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Knoxville, Maryville, Alcoa, Louisville, Rockford, Eagleton Village,
Lake Forest, Bearden, Powell and Seymour.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3576 8397 3599 8412 3610 8397 3590 8377
3590 8378 3589 8378
TIME...MOT...LOC 1852Z 321DEG 11KT 3595 8397
mjbThunderstorm Wind, Lee
- When
- June 3, 2:00 PM EST
- Where
- Lee County, 0.69 mi N of Pennington Gap
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.760, -83.030
Four trees were reported down in the Pennington Gap vicinity.
Thunderstorm Wind, Lee
- When
- June 3, 2:30 PM EST
- Where
- Lee County, 0.69 mi N of Pennington Gap
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 36.760, -83.030
One tree was reported down along with some trees limbs in Pennington Gap.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, June 3 to 5, 20182 deaths · 5 events
- Heat in California, June 3 to 5, 20181 death · 2 events
- Rip Current in Florida, June 3, 20181 death · 1 event
- Heat in Arizona, June 3 to 4, 20181 death · 1 event
- Hail and Damaging Winds in Georgia, June 3, 2018$448,000 · 1 in hail · 22 events
- Tornadoes and Hail in New Mexico, June 3, 2018$255,000 · EF0 · 23 events
- Hail and Damaging Winds in Texas, June 3, 2018$96,000 · 2.5 in hail · 25 events
- Flash Flooding and Hail in Texas, June 3 to 4, 20182 injured · $36,000 · 65 kt wind · 13 events
- Hail and Damaging Winds in New Mexico, June 3, 2018$100,000 · 2.5 in hail · 5 events
- Flooding in Virginia, June 3 to 5, 201832 events
- Hail and Damaging Winds in Florida, June 3, 20182 injured · $100 · 2 in hail · 15 events
- Flooding in Maryland, June 3 to 6, 2018$15,000 · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754907, 754903.